Hair loss or domperidone?

I am so frustrated. I had the botox several weeks ago and started taking domperidone for the 5th time a few weeks before that. Well, they both kicked in at the same time and I have had a weeks of blissful eating and no reflux. Drinking beer and eating cheese danishes, muffins with butter, rich soups, eggs and lying down right after with NO reflux. I usually have debilitating reflux that prevents me from lying down till 4 hours after eating. Before the domperidone and botox worked I was on a liquid diet and could only tolerate three protein shakes a day.

Another complication is that I have been suffering from tremendous back pain and I really NEED to lie down. I mean really.... I can't sit because of tremendous sciatica. I can't lie down when I have the reflux.

I stopped the domperidone a few days ago because I have had severe hair loss from it. I have lost sooo much hair. I used to have really thick curly hair so I still have some left, but it is thining. I just had to cut it and I am upset about it. My hair has always been my crowning glory. And I am (not working now) a performer (musician) so it is important how I look. I know hair loss is a rare side effect of domperidone but it happens every time I get on the domperidone. AHHH.....

What to choose? My hair or eating like I king?

Report post

7 replies. Join the discussion

Heck, I would choose eating over hair loss any day! I know that you are a performer, and your looks are important, but if you are not feeling well you are not able to perform anyway...right? Have you thought about getting extensions or maybe a wig or something like that? I wish you the best of luck and congratulations on regaining your ability to eat. I would love for that to happen!

Report post

I know what you are saying. But losing your hair sucks too. Especially when you are young and going through the beginnings of a divorce ( not the reason for the hair loss- I wish it was stress, but it is the domperidone. It has happened every time I have gone on it ). I want to be able to date again. I just dunno. I might try cisapride.
Lauren

Report post

I totally understand how you feel, believe me! My hair is now really thin from falling out. My doc believes it's from malnutrition. I would just like to be able to eat again like a normal person.

Divorce is a hard thing to go through especially with having a chronic health problem. My heart goes out to you. Hopefully things will turn around for you and your hair will grow back AND you will still be able to eat!

I wish you the best, and I hope that things go smoothly for you!

Report post

I didn't know the domperidone caused the hair loss - I thought it was just the stress of everything. I was diagnosed 3 months ago and have been on domperidone since. I can run my hand through my hair and quite a few strands come out. Every time I wash my hair a huge amount comes out - I have thin hair anyway so it's not that great, but it's coming out all over so I don't have patches yet. When my baby pulls on my hair he gets a fistful! Another thing to talk to the specialist at my appointment today.

Report post

I have not yet had to try motility meds *fingers crossed*. Not saying I never had a need to, but b/c my GI is so hard to get an appt with, by the time I got into see him again last yr for post EGD follow up visit to discuss GES/motility, I had improved some, and while he did say he could help me get domperidone, I know I could get it myself if need be. So I know where it is if I need it, but never knew hair loss is a side effect.

Having said that, what if you take less of it everyday, while the botox still works? Like maybe half of what you take? Or, I agree about the cisapride, and I think you can buy it yourself thru inhouse, but I would urge you to consult your dr, b.c it does have some heart effects, but if you can tolerate it, I think it might be a viable alternative. Personally, I do not think it should have ever been removed. I know its dangerous for some ppl, but until other things come out for dysmotility, we need all the help we can get. Its not worse than reglan.

Please keep in touch with me, and do whatever you can to nourish yourself properly.

Love,

Lauren

Report post

My hair has been thinning for years, I know it looks pretty thick in the picture but it's just coarse and curly. I thought it was from low thyroid. I haven't noticed domperidone making it any worse, on the contrary I thought maybe because I was taking vitamins the loss might be slowing.

My sister likes to tell the story about how she attended est training, and in the workshop she admitted that because she had such problems with her teeth she was afraid that she would one day have to have false teeth, and another girl said, "but then you could have perfect looking teeth." Think of it that way with your hair.

Report post

Instead of using domperidone, another possibility may be Iberogast. My dietitian recommended it and it has been good for me since I started taking it about three months ago. If you haven't heard of it, it is an herbal combination made in Germany and has been used there for about 50 years. I know for some others on this site it hasn't worked or worked only for a short time, but for me so far, so good. It may be worth a try for you. It costs under $30 on Amazon.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders